• BREAKING NEWS ABC shows live and on-demand -- Download the WATCH ABC app!

Aspirin can increase internal bleeding risk - study

A bottle of aspirin is seen in this undated file photo.
June 6, 2012 12:00:00 AM PDT
A small daily dose of aspirin has long been considered a good way to decrease risk of heart attacks, but a recent study by the Journal of the American Medical Association believes aspirin could increase the risk of severe gastrointestinal and intracranial bleeding.

The study shows that taking a small daily dose of aspirin (300 milligrams or less) increases the risk of bleeding by 55 percent.

Researchers also found that a higher bleeding risk from taking aspirin did not apply to individuals with diabetes. The data showed that patients with diabetes were already at an elevated risk for bleeding and the use of aspirin did not affect the averages.

Meanwhile, the risk of bleeding increased with age and was higher in men, individuals treated with antihypertensive agents and in people who had a history of hospitalization with gastrointestinal and cardiovascular problems.

The study suggests talking to your doctor about weighing the risks of taking a daily dose of aspirin to see whether the positive effects of maintaining heart health are worth the potential bleeding risks.


Load Comments